No increase in JIA-associated uveitis risk with etanercept treatment
medwireNews: Patients with juvenile idiopathic arthritis (JIA) who are treated with etanercept do not have a higher risk for developing uveitis than those given methotrexate, results of a UK cohort study suggest.
“There are a number of accepted risk factors for the development of uveitis, which include female gender, a younger age at JIA onset, oligoarticular subtype, and ANA [antinuclear antibody] positivity,” and evidence suggests that uveitis occurs early in the JIA disease course, Rebecca Davies (University of Manchester, UK) told delegates at the EULAR 2018 meeting in Amsterdam, the Netherlands.
She added that etanercept treatment “has also been considered as a risk factor in the development of uveitis” on the basis of previous study results.
In an analysis of data from the British Society for Paediatric and Adolescent Rheumatology Etanercept registry, Davies and colleagues found that 1.5% of 1009 patients developed uveitis during treatment with etanercept, compared with 3.5% of 508 patients receiving methotrexate.
These findings translated into a significant hazard ratio (HR) of 0.20 in favor of etanercept after adjustment for factors including sex, steroid use, and comorbidities.
“It appears from these results that etanercept is protective in the development of uveitis, which is reassuring,” said Davies. However, she cautioned that other factors may have had an impact on this relationship.
She noted that the 15 patients treated with etanercept had an older median age at the time of uveitis diagnosis than the 18 patients in the methotrexate group (9 vs 5 years), as well as a longer time between diagnosis of JIA and the onset of uveitis (5 vs 2 years).
“We acknowledge that age and disease duration are major influencing factors,” she said.
“It could be that patients at higher risk [for uveitis] could have been steered away from etanercept and started on drugs such as adalimumab or infliximab, which are thought to be more effective in the treatment of uveitis,” she explained.
And Davies concluded that “understanding what additional risk etanercept adds in terms of new onset of uveitis remains unclear.”
medwireNews is an independent medical news service provided by Springer Healthcare. © 2018 Springer Healthcare part of the Springer Nature group